Georgia, 2005Flash Flood and Hail in Georgia, July 3, 2005
July 3, 2005 · NWS FFC · 6 events in 3 counties and zones
2 thunderstorm wind, 2 hail, 1 lightning, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $258,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 3, 4:30 AM EST, 8 hours 10 minutes earlier.
Area forecast discussion, Jul 3, 4:30 AM EST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT SUN JUL 3 2005
.SHORT TERM...
STATIONARY FRONT/SURFACE TROUGH WILL MEANDER ACROSS THE AREA TODAY
GIVING HIGHER THAN NORMAL PRECIP CHANCES WITH PLENTY OF MOISTURE AND
INSTABILITY. PRECIP POTENTIAL LOOKS TO BE AIDED BY A WEAK SHORT WAVE
THAT WILL MOVE ACROSS THE AREA TODAY AND ANOTHER APPROACHING FROM
THE W THAT GETS SHEARED AND WEAKENS. SURFACE BOUNDARY LOOKS TO HANG
AROUND FOR MONDAY BUT WEAKENS. HIGH PRESSURE ALOFT BUILDS OVER FL
AND S GA WHICH SHOULD LESSEN THE PRECIP POTENTIAL SOME. SURFACE
TROUGH AGAIN DEVELOPS ACROSS CENTRAL GEORGIA ON TUESDAY AS ANOTHER
WEAK COLD FRONT MOVES TO THE TN VALLEY LATE. MORE THAN NORMAL
UNCERTAINTY EXISTS FOR TUESDAY AS A TROPICAL DISTURBANCE OF SOME
KIND COULD MOVE OUT OF THE SOUTHERN GULF TO THE GULF COAST AND
POSSIBLY GA. TEMPERATURES LOOK TO BE A LITTLE COOLER NEXT TWO DAYS
DUE TO GREATER PRECIP POTENTIAL AND CLOUD COVER.
.LONG TERM...
MORE THAN NORMAL UNCERTAINTY WILL EXIST TO START WEDNESDAY DUE TO
THE POSSIBILITY OF A TROPICAL SYSTEM MOVING ACROSS THE AREA EARLY
WEDNESDAY. OTHERWISE HIGH PRESSURE WILL REMAIN OVER THE GULF...FL...
AND THE WESTERN ATLANTIC...ALLOWING THE POSSIBILITY FOR WEAK SHORT
WAVES TO MOVE ACROSS THE AREA.
&&
.AVIATION...SHOWERS AND EVEN A THUNDERSTORM OR TWO HAVE CONTINUED
OVERNIGHT. ALTHOUGH MODELS DO NOT SHOW US ANY MORE UNSTABLE THAN
YESTERDAY...DUE TO ACTIVITY LASTING WELL INTO THE NIGHT LAST
NIGHT...THINK STORMS WILL BEGIN EARLY...BY 18Z. COULD EVEN SEE A FEW
MORNING SHOWERS. ALL THIS PROBABLY AIDED BY THE SURFACE TROUGH
ACROSS NORTH GEORGIA AND WEAK SOUTHWEST FLOW ALOFT. THE SURFACE
TROUGH WILL MAKE WIND DIRECTION DIFFICULT. MESONAM SHOWS TROUGH
MOVING SOUTH OF ATL MAKING WINDS GO INTO THE EAST WHILE THE GFS
KEEPS US IN WESTERLY WINDS. SOME LOW CLOUDS AROUND WITH FTY GOING
BLO 1 THSD FT. HOWEVER THEY HAD A SHOWER NEARBY OVERNIGHT...BUT PDK
IS AT BKN011. THINK IT WILL BE VERY PATCHY AND PROBABLY NOT LAST
PAST 12Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 87 72 84 70 / 50 40 50 30
ATHENS 86 70 86 70 / 70 40 50 30
GAINESVILLE 84 70 83 69 / 70 40 50 30
ROME 91 70 90 70 / 50 40 50 30
COLUMBUS 90 74 90 74 / 50 40 40 40
MACON 91 73 91 73 / 70 40 40 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
&&
BDL
Hazardous weather outlook, Jul 3, 4:58 AM EST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
558 AM EDT SUN JUL 3 2005
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-040958-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
558 AM EDT SUN JUL 3 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...
.SYNOPSIS...
A WEAK SURFACE TROUGH ACROSS EXTREME NORTH GEORGIA ALONG WITH A
CONTINUATION OF MOIST UNSTABLE AIR WILL RESULT IN ISOLATED SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING.
.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE DAMAGING WINDS AND FREQUENT
LIGHTNING...ALTHOUGH SOME LOCALIZED FLOODING IS ALSO POSSIBLE WITH
THE HEAVY RAIN IN SOME THUNDERSTORMS.
.DISCUSSION...
A MOIST UNSTABLE AIRMASS REMAINS OVER THE FORECAST AREA WITH CAPES OF
1500 TO 2000 AND A LIFTED INDEX OF MINUS 4 TO MINUS 5 BY THIS
AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE ALMOST ANYTIME FROM THIS
MORNING THROUGH LATE EVENING. HOWEVER THE GREATEST CONCENTRATION WILL
BE BETWEEN 2 PM AND 7 PM. THE THUNDERSTORMS SHOULD DISSIPATE BY
MIDNIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.
.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
SATURDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Jul 3, 7:50 AM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
850 AM EDT SUN JUL 3 2005
GAZ039-031330-
850 AM EDT SUN JUL 3 2005
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...PEA-SIZED HAIL
AND VERY HEAVY RAINFALL IN WILKES COUNTY UNTIL 930 AM EDT...
AT 848 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF FICKLIN...MOVING
NORTH AT 20 MPH. THIS STORM WILL AFFECT WASHINGTON...AONIA...
SANDTOWN AND METASVILLE. FREQUENT CLOUD-TO-GROUND LIGHTNING...PEA
SIZED HAIL AND TORRENTIAL RAINFALL ARE POSSIBLE WITH THIS STORM.
SOME STREET FLOODING IN WASHINGTON IS ALSO POSSIBLE. IF OUTDOORS...
MOVE TO A PLACE OF SAFETY.
Special weather statement, Jul 3, 12:32 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
132 PM EDT SUN JUL 3 2005
GAZ032-033-031815-
132 PM EDT SUN JUL 3 2005
...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN COBB AND NORTHERN FULTON COUNTIES UNTIL 215 PM EDT...
AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MABLETON...MOVING NORTHEAST AT 15 MPH. THIS
STORM WILL AFFECT SMYRNA...NORTH ATLANTA...BUCKHEAD AND SANDY
SPRINGS. PERSONS OUTDOORS SHOULD MOVE TO A SAFE PLACE
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
Special weather statement, Jul 3, 12:32 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
132 PM EDT SUN JUL 3 2005
GAZ032-033-031815-
132 PM EDT SUN JUL 3 2005
...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL...FREQUENT LIGHTNING
AND 40 TO 50 MPH WINDS IN COBB AND NORTHERN FULTON COUNTIES UNTIL
215 PM EDT...
AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MABLETON...MOVING NORTHEAST AT 15 MPH. THIS
STORM WILL AFFECT SMYRNA...NORTH ATLANTA...BUCKHEAD AND SANDY
SPRINGS. PERSONS OUTDOORS SHOULD MOVE TO A SAFE PLACE
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
Event by event
2 thunderstorm wind, 2 hail, 1 lightning, 1 flash flood. Local standard time, as filed.
Lightning, Fulton
- When
- July 3, 12:40 PM EST to 1:25 PM EST
- Where
- Fulton County, 5 mi NW of Atlanta
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.790, -84.467 (the zone’s center; the record gives no point)
WXIA TV, Channel 11 of Atlanta, reported that lightning strikes to two trees caused them to fall on power lines. One incident was reported on North Avenue and another in the Grove Park neighborhood. Residents of the area indicated that the tree literally exploded when it was struck by lightning. Nearly 18,000 residents of the Atlanta area were without power during the afternoon as a result of the lightning and wind damage in the area.
Thunderstorm Wind, Fulton
- When
- July 3, 12:50 PM EST to 1:15 PM EST
- Where
- Fulton County, 4 mi NW of Atlanta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.800, -84.450
WXIA TV, Channel 11 of Atlanta, reported that thunderstorm winds caused considerable damage across the Atlanta metropolitan area during the early afternoon. At least a dozen large trees were blown down in the city, including North Avenue, Ponce De Leon, and Killian Boulevard. One large oak tree fell on and caused damage to two homes, one under construction on North Avenue. Another tree fell on a sidewalk near City Hall East on Ponce De Leon, a tree fell in a yard on Killian Boulevard, and a large tree fell on a building at the Hampton Oak Apartments, rendering some of the units uninhabitable. Some of the residents of these units had to be relocated because of the damage. Several power lines were also brought down by the fallen trees. Other trees were down throughout the city.
Hail, Fulton
- When
- July 3, 12:57 PM EST
- Where
- Fulton County, Atlanta
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.767, -84.400
The public observed penny-sized hail.
Flash Flood, Murray
- When
- July 3, 4:45 PM EST to 6:45 PM EST
- Where
- Murray County, 3 mi E of Crandall
- Property damage
- $250
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.867, -84.683
The Murray County 911 Center reported that Mill Creek Road was flooded by Mill Creek. The road was impassable.
Hail, Jasper
- When
- July 3, 6:03 PM EST
- Where
- Jasper County, 7 mi N of Monticello
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.400, -83.683
The public reported quarter-sized hail. The hail covered the ground at one point.
Thunderstorm Wind, Jasper
- When
- July 3, 6:03 PM EST to 6:15 PM EST
- Where
- Jasper County, 7 mi N of Monticello
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.400, -83.683
The Jasper County 911 Center reported that more than six trees were blown down six miles northwest of Monticello on Herds Road, while the public reported that seven large pecan trees were blown down seven miles north of Monticello.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, July 3 to 4, 20051 death · 6 injured · $15 million · F1 · 94 events
- Tornado and Flood in Kansas, July 3 to 4, 2005$1.2 million · F0 · 73 events
- Lightning Strike in Louisiana, July 3, 20051 death · 1 event
- Flooding and Hail in Oklahoma, July 3 to 5, 2005$419,000 · 1.75 in hail · 80 events
- Tornadoes and Hail in Colorado, July 3, 20059 injured · F0 · 9 events
- Hail and Damaging Wind in Texas, July 3, 20057 injured · 1.75 in hail · 6 events
- Hail and Damaging Winds in Oklahoma, July 3 to 4, 2005$30,000 · 1 in hail · 22 events
- Hail in Iowa, July 3, 2005$51,000 · 0.88 in hail · 7 events
- Tornado and Damaging Winds in South Carolina, July 3, 2005$16,000 · F1 · 3 events
- Hail and Damaging Winds in Kansas, July 3, 20051.5 in hail · 35 events
- Lightning Strike in Florida, July 3, 2005$50,000 · 1 event
- Damaging Wind in South Carolina, July 3, 2005$40,000 · 70 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468178, 5468177, 5468173, 5468174, 5468175, 5468176.